Managing Anti-Coagulation for Endoscopic Procedures
Objective: To review the current data and societal guidelines assessing risks of anticoagulation, including antiplatelet agents, before endoscopic procedures. Methods: The MEDLINE database was searched for pertinent randomized control trials, systematic reviews, observations studies, and current practice guidelines from major societies. Additional studies were identified from the reference lists of reviewed articles. Results: The rate of postprocedure bleeding, with or without anticoagulation, is low. Most data were from small case series studying bleeding after colonoscopic polypectomy. Societal guidelines addressed postprocedure bleeding more broadly. The most complete guidelines are from the American Society for Gastrointestinal Endoscopy. In standard dosing, aspirin has not been shown to increase the risk of postprocedural bleeding. There are limited safety data for newer antiplatelet agents, including clopidogrel, and recommendations regarding their use before endoscopy have not been made. Regarding warfarin, the guidelines define procedures such as diagnostic EGD and colonoscopy as low risk, and can be undertaken without stopping anticoagulation. High-risk procedures such as colonoscopic polypectomy and ERCP with sphincterotomy should be performed after discontinuing warfarin for 3 to 5 days. The recommendation for IV heparin or low-molecular weight heparin during warfarin withdrawal depends on the risk of a thromboembolic event of each individual patient. Conclusion: Management of anticoagulation and antiplatelet therapy before endoscopy depends on the patient's risk of thromboembolism balanced with the bleeding risk of the procedure. Decisions should be individualized with consideration of the underlying medical condition requiring anticoagulation, the patient's overall health status, and the procedure to be performed. © 2007 Elsevier Inc. All rights reserved.
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)